Ohio, 2011Heavy Snow and Winter Weather in Ohio, February 5, 2011
February 5, 2011 · NWS IWX · 8 events in 8 counties and zones
A potent upper level disturbance lifted northeastward into the Ohio Valley on February 5th. Moderate to heavy snow accompanied this system, with amounts generally ranging between 4 and 7 inches across northwest Ohio.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level disturbance lifted northeastward into the Ohio Valley on February 5th. Moderate to heavy snow accompanied this system, with amounts generally ranging between 4 and 7 inches across northwest Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 5, 6:42 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 5, 6:42 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
642 AM EST SAT FEB 5 2011
.AVIATION...
A BAND OF SNOW ASSOCIATED WITH LOW PRESSURE OVER THE LWR OH VALLEY
WAS SPREADING NORTH INTO NRN INDIANA THIS MORNING AND SHOULD REACH
FWA BY LATE MORNING. VFR CONDITIONS EXPECTED TO RAPIDLY
DETERIORATE TO IFR THERE ONCE SNOW MOVES IN. LOW EXPECTED TO MOVE NE
ACROSS SRN OH TODAY AND THE NORTH EDGE OF THE SNOW BAND SHOULD
STALL OUT ABOUT THE TIME IT REACHES SBN WHERE A PERIOD OF -SN
WITH MVFR VSBY IS EXPECTED THIS AFTN. VSBYS WILL IMPROVE ONCE SNOW
ENDS AROUND SUNSET...BUT WK HIGH PRESSURE RIDGE MOVG THROUGH THE
AREA TONIGHT PRBLY WILL NOT BE SUFFICIENT TO SCOUR OUT LOW
CLOUDS... THUS FCST MVFR CIGS TO PERSIST OVERNIGHT WITH LIGHT SW
WINDS.
&&
.PREV DISCUSSION... /ISSUED 505 AM EST SAT FEB 5 2011/
SHORT TERM...
TODAY THROUGH SUNDAY NIGHT...AN UPPER LOW WAS EJECTING NORTHEAST
INTO THE MID MISSISSIPPI VALLY REGION EARLY THIS MORNING. FOR THIS
PACKAGE...FAVOR A RUC/GFS/SREF BLEND EARLY...WITH A GFS/ECMWF
BLEND SUNDAY/SUNDAY NIGHT. 290K AND 295K ISENTROPIC SURFACE SHOW
ONLY A VERY LIMITED PERIOD OF LIFT OVER THE AREA WITH LIFT MORE
PARALLEL TO THE PRESSURE SURFACES. ALSO...A DRY LOWER LAYER AT
THE ONSET OF THIS EVENT SHOULD HINDER SNOW AMOUNTS EARLY.
HOWEVER...A 3-4 GRAMS/KG OF MOISTURE SHOULD HELP WITH SNOW
DEVELOPMENT IN THE DENDRITIC GROWTH ZONE. THE NAM APPEARS TO
OVERDEVELOP THE PRECIPITATION WITH THIS SYSTEM...WITH NEARLY HALF
AN INCH OF WATER EQUIVALENT AT LIMA. RAISED SNOW CHANCES TO
CATEGORICAL TODAY OVER SOUTHEAST AREAS WITH DRY CONDITIONS
EXPECTED OVER FAR SW LOWER MICHIGAN/BERRIEN COUNTY. CURRENT
THINKING IS 1-3 INCHES OVER MOST OF THE AREA...WITH 2-4 INCHES
FROM PORTLAND TO LIMA. DECIDED TO HOLD OFF WITH AN ADVISORY GIVEN
JUST SNOW EXPECTED AND NO BLOWING OR DRIFTING SNOW. THE LATEST
INDIANA DEPARTMENT OF TRANSPORTATION SHOWED ROADS IN GOOD
CONDITION OVER NORTHERN INDIANA. IT IS POSSIBLE FOR A BRIEF PERIOD
OF SLEET IN THE FAR SOUTHEAST...BUT FOR NOW HAVE KEPT JUST SNOW IN
THE FORECAST.
A SHORT WAVE TROF WILL MOVE INTO THE AREA FROM THE NORTHWEST
SUNDAY NIGHT. THE RANGE OF THE GFS ENSEMBLES STILL INDICATED
ENOUGH UNCERTAINTY NOT TO RAISE SNOW CHANCES ANY HIGHER. CURRENT
THINKING IS SNOWFALL AMOUNTS AROUND AN INCH ARE LIKELY.
LONG TERM...
MONDAY THROUGH FRIDAY...
00Z MODELS WERE SLOWER TO INTENSIFY LOW EXPECTED TO BE MOVING
ACROSS THE AREA MONDAY AND FASTER TO MOVE THE SYSTEM TO THE EAST
OF OUR CWA. GOING CHC POPS STILL SEEM REASONABLE...BUT ATTM
LOOKING LIKE ANY ACCUMS MONDAY IN OUR AREA WILL PROBABLY BE LIGHT.
MET TEMPS AROUND 8F WARMER THAN MAV FOR HIGHS MONDAY AS NAM IS
CONSIDERABLY SLOWER TO RIDGE ARCTIC HIGH INTO THE GRTLKS/OH VALLEY
DUE TO FASTER AND FARTHER NORTH SFC LOW DEVELOPMENT THAN OTHER
MODELS OVER THE SRN/CENTRAL PLAINS ASSOCIATED WITH NEXT STRONG
SHRTWV TO DROP SEWD ON BACKSIDE OF NOAM LONGWAVE TROUGH. GIVEN NAM
OUTLIER STATUS IN THIS REGARD, LEANED TOWARD COOLER MAV TEMPS FOR
HIGHS AND LIKEWISE LOWERED MINS A BIT FOR MON NGT CLOSER TO LATEST
MEX GUIDANCE WHICH HAD GOOD RUN-RUN CONSISTENCY FOR THIS PERIOD.
NW FLOW AND CAA IN WAKE OF MONDAY'S LOW SHOULD RESULT IN SOME LES
MONDAY NIGHT... TAPERING OFF TUE AS ARCTIC HIGH CONTINUES TO RIDGE
INTO THE OH VALLEY LOWERING INVERSION HEIGHTS AND DRYING OUT
AIRMASS. LITTLE TEMP RECOVERY EXPECTED WITH HIGHS IN THE TEENS
ACROSS THE CWA TUE AND LOWS TUE NGT GENERALLY IN THE SINGLE
DIGITS. COLD DRY WX EXPECTED TO THEN HOLD THROUGH AT LEAST WED AS
ARCTIC RIDGE CONTS TO EXPAND EASTWARD FROM THE PLAINS ACROSS THE
OH VALLEY. CONTINUED WITH GOING CHC OF SNOW WED NGT AS A COUPLE OF
SHRTWV'S DROP SE THROUGH BACKSIDE OF PERSISTENT UPPER LEVEL
LONGWAVE TROUGH OVER CENTRAL PORTION OF NOAM. MODELS CONTINUE TO
SUGGEST SIGNIFICANT PRECIP ASSOCIATED WITH STRONGER OF THE TWO
SHRTWV'S DROPPING THROUGH THE SRN PLAINS WILL LIKELY REMAIN SOUTH
OF OUR CWA WHILE NRN SHRTWV MOVG THROUGH THE GRTLKS IS RELATIVELY
MOISTURE STARVED WITH BETTER FORCING NORTH OF OUR CWA, SO FOR NOW
APPEARS CWA WILL PROBABLY BE SPARED FROM A SIGNIFICANT SNOWFALL
FROM THIS SYSTEM, BUT TRACK BEARS WATCHING AS SRN SHRTWV CERTAINLY
HAS POTENTIAL TO PRODUCE HEAVY SNOW IN ITS PATH. IN WAKE OF THESE
SHRTWV'S SOME LES EXPECTED... FOLLOWED BY MORE COLD/DRY WX FOR
LATE IN THE WEEK.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...SKIPPER
LONG TERM...JT
AVIATION...JT
Hazardous weather outlook, Feb 5, 5:06 AM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 AM EST SAT FEB 5 2011
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
506 AM EST SAT FEB 5 2011 /406 AM CST SAT FEB 5 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE WILL MOVE NORTHEAST THROUGH THE OHIO VALLEY TODAY
CAUSING SNOW GENERALLY SOUTHEAST OF A WOLCOTT INDIANA TO COLDWATER
MICHIGAN LINE. ACCUMULATIONS IN THIS AREA WILL RANGE FROM 1 TO 4
INCHES WITH HEAVIEST AMOUNTS SOUTH OF US 24.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF SNOW AGAIN SUNDAY AND MONDAY AS ANOTHER LOW
PRESSURE SYSTEM MOVES THROUGH THE AREA. VERY COLD TEMPERATURES
WITH SUB-ZERO WIND CHILLS ARE EXPECTED TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
506 AM EST SAT FEB 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, Feb 5, 7:26 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
726 AM EST SAT FEB 5 2011
INZ017-018-022>027-032>034-OHZ015-016-024-025-051430-
WHITLEY-ALLEN IN-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-
GRANT-BLACKFORD-JAY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...LOGANSPORT...
ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...PAULDING...ANTWERP...MELROSE...
OTTAWA...PANDORA...KALIDA...FORT JENNINGS...VAN WERT...DELPHOS...
OHIO CITY...LIMA...SPENCERVILLE
726 AM EST SAT FEB 5 2011
...SNOW OVERSPREADING THE AREA...
AT 720 AM EST...RADAR AND SURFACE OBSERVATIONS INDICATED THE
LEADING EDGE OF A BAND OF MODERATE SNOW EXTENDING FROM ROUGHLY
KOKOMO TO BLUFFTON TO VAN WERT. THIS MODERATE SNOW WILL LIFT
NORTHWARD ACROSS FAR NORTHEAST INDIANA AND NORTHWEST OHIO THROUGH
930 AM EST AFFECTING THE COLUMBIA CITY...FORT
WAYNE...PAULDING...AND DEFIANCE AREAS. BRIEF PERIODS OF
VISIBILITIES ONE HALF MILE OR LESS CAN BE EXPECTED WITH THIS BAND
OF SNOW...ALONG WITH A QUICK INCH OR TWO OF SNOW ACCUMULATION BY
MID MORNING. ROADS WILL LIKELY BECOME SLICK AND MOTORISTS SHOULD
EXERCISE CAUTION WHEN TRAVELLING ACROSS THE REGION THIS MORNING.
Heavy Snow, Van Wert
- When
- February 5, 9:00 AM EST to 6:00 PM EST
- Where
- Van Wert forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Moderate to heavy snow overspread the area during the morning hours of February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 5-7 inches reported across the county. The Emergency Manager reported 6.0 inches of total snow accumulation in Convoy. The snow created slick roads which led to slide-offs and accidents across the region.
Heavy Snow, Paulding
- When
- February 5, 9:00 AM EST to 6:00 PM EST
- Where
- Paulding forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
Moderate to heavy snow overspread the area during the morning hours of February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 5-7 inches reported across the county. The snow created slick roads which led to slide-offs and accidents across the region.
Heavy Snow, Putnam
- When
- February 5, 9:00 AM EST to 6:00 PM EST
- Where
- Putnam forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
Moderate to heavy snow overspread the area during the morning hours of February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 5-7 inches reported across the county. The snow created slick roads which led to slide-offs and accidents across the region.
Heavy Snow, Henry
- When
- February 5, 9:00 AM EST to 6:00 PM EST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
Moderate to heavy snow overspread the area during the morning hours of February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 5-7 inches reported across the county. A trained spotter reported 6.2 inches of total snow accumulation 4 miles north-northeast of Belmore. The snow created slick roads which led to slide-offs and accidents across the region.
Heavy Snow, Defiance
- When
- February 5, 9:00 AM EST to 6:00 PM EST
- Where
- Defiance forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
Moderate to heavy snow overspread the area during the morning hours of February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 5-7 inches reported across the county. A CoCoRaHS observer reported 6.0 inches of snow accumulation 1 mile east of Defiance. The snow created slick roads which led to slide-offs and accidents across the region.
Heavy Snow, Williams
- When
- February 5, 9:00 AM EST to 6:00 PM EST
- Where
- Williams forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
Moderate to heavy snow overspread the area during the morning hours of February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 5-7 inches reported across the county. The Emergency Manager reported 6.0 inches of total snow accumulation in Byran. The snow created slick roads which led to slide-offs and accidents across the region.
Heavy Snow, Fulton
- When
- February 5, 9:00 AM EST to 6:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Moderate to heavy snow overspread the area during the morning hours of February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 5-7 inches reported across the county. The snow created slick roads which led to slide-offs and accidents across the region.
Winter Weather, Allen
- When
- February 5, 9:00 AM EST to 6:00 PM EST
- Where
- Allen forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
Moderate to heavy snow overspread the area around daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the day, with total snow accumulations of 4-5 inches reported across the county. A CoCoRaHS observer reported 4.5 inches of snow accumulation in Lima. The snow created slick roads which led to slide-offs and accidents across the region.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Lightning Strike in Vermont, February 5 to 6, 2011$335,000 · 17 events
- Winter Weather in New Jersey, February 5, 20119 injured · 13 events
- Winter Storm and Winter Weather in New York, February 5 to 6, 2011$95,000 · 9 events
- Winter Weather in Pennsylvania, February 5, 20115 injured · 10 events
- Winter Storm in New York, February 5 to 6, 2011$50,000 · 2 events
- Winter Weather in New York, February 5 to 6, 201124 events
- Heavy Snow and Winter Weather in Indiana, February 5, 201118 events
- Winter Storm and Winter Weather in Illinois, February 5, 201115 events
- High Surf in Hawaii, February 5 to 9, 201113 events
- Winter Storm and Heavy Snow in Maine, February 5 to 6, 201113 events
- Winter Weather in Maryland, February 5, 201110 events
- Strong Wind in New Jersey, February 5 to 6, 2011$7,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271338, 271339, 271340, 271341, 271342, 271343, 271344, 271345.